Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 185, NWS Tallahassee, FL

October 8, 2008Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 8, 2008, 10:56 AM CDT for Coffee County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2008, 10:56 AM CDT (15:56 UTC)
Expired
Oct 8, 2008, 12:00 PM CDT
In force
64 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 9:28 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 8, 9:28 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1028 AM EDT WED OCT 8 2008

.UPDATE...THE MORNING SURFACE ANALYSIS SHOWED THE COLD FRONT JUST
WEST OF OUR FORECAST AREA APPROACHING MOBILE. PLENTY OF DEEP
LAYER MOISTURE AND LIFT AHEAD OF THIS BOUNDARY WILL KEEP THE RAIN
CHANCES UP ACROSS THE AREA TODAY. THE FRONT WILL BEGIN TO MOVE
INTO OUR WESTERN ZONES...SOUTHEAST AL/EASTERN FL PANHANDLE...THIS
AFTERNOON THEN CONTINUE EASTWARD ACROSS THE AREA THROUGH THE
EVENING AND THE OVERNIGHT HOURS TONIGHT. A GRADUAL DRYING TREND
WITH LIGHT NORTHWEST WINDS IN THE WAKE OF THE FRONT IS EXPECTED LATER
THIS AFTERNOON.

THE VERTICAL WIND PROFILE IN THE 12Z TAE SOUNDING INDICATED SOME
DECENT LOW-LEVEL SHEAR. AS A RESULT...SOME ROTATION ON RADAR
ASSOCIATED WITH A FEW COASTAL STORMS HAS LEAD TO A COUPLE OF
TORNADO WARNINGS...ONE OVER AND PANAMA CITY AND THE OTHER OVER ST.
GEORGE ISLAND. WE DID GET VERIFICATION ON THE PANAMA CITY TORNADO
WITH SOME REPORTS OF DAMAGE. FOR MORE INFORMATION ON THIS DAMAGE
REFER TO THE LOCAL STORM REPORT (LSR).

THE FLASH FLOOD WATCH HAS BEEN CANCELED THIS MORNING. ALTHOUGH
WE ARE NO LONGER ANTICIPATING A FLOOD EVENT...SOME STORMS MAY
PRODUCE ISOLATED RAINFALL AMOUNTS UP TO 2 TO 3 INCHES
TODAY...ESPECIALLY NEAR THE COAST.

.AVIATION...SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL AFFECT
THE REGION THROUGH THE DAY...WITH MVFR VIS/CIGS OCCURRING IN THESE
SHOWERS. THE STRONGER STORMS MAY HAVE WIND GUSTS TO 25KT AND BRIEF
IFR VIS/CIGS. THE RAIN WILL SLOWLY TAPER OFF FROM WEST TO EAST
THIS EVENING AS A WEAK COLD FRONT MOVES THROUGH.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

UPDATE...GIBBS
AVIATION...FOURNIER
Hazardous weather outlook, Oct 8, 5:00 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT WED OCT 8 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-090800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
600 AM EDT WED OCT 8 2008 /500 AM CDT WED OCT 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A POTENT UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT
WILL APPROACH THE REGION TODAY AND BEGIN CROSSING THE AREA TONIGHT.
AHEAD OF THIS SYSTEM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE NORTH AND NORTHEAST. THE SHOWERS WILL DECREASE IN
COVERAGE ACROSS THE WEST LATER TODAY AND THEN CONTINUE TO TAPER OFF
FROM WEST TO EAST THROUGH TONIGHT. RAINFALL AMOUNTS ARE GENERALLY
EXPECTED TO BE AROUND AN INCH...HOWEVER WITH ABUNDANT GULF
MOISTURE AVAILABLE...A FEW LOCATIONS WILL HAVE THE POTENTIAL TO
SEE MULTIPLE ROUNDS OF THUNDERSTORMS RESULTING IN SEVERAL INCHES
OF RAINFALL. THIS RAINFALL WILL HAVE THE POTENTIAL TO PRODUCE SOME
LOCALIZED FLOODING OF LOW LYING AND MORE POPULATED AREAS.

SOUTHERLY FLOW AHEAD OF THE FRONT WILL PRODUCE PERIODS OF
CAUTIONARY WINDS ACROSS THE MARINE AREA INTO THIS AFTERNOON. THESE
WINDS AND ASSOCIATED SURF WILL ALSO RESULT IN A MODERATE RISK OF
RIP CURRENTS INTO THIS EVENING ALONG THE BEACHES OF THE EASTERN
FLORIDA PANHANDLE AND FLORIDA BIG BEND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED LINGERING SHOWERS AND A FEW THUNDERSTORMS WILL STILL BE
POSSIBLE OVER THE EASTERN HALF OF THE AREA THURSDAY MORNING.

A TIGHTENING PRESSURE GRADIENT DURING THE UPCOMING WEEKEND IS
ANTICIPATED TO RESULT IN A PERIOD OF CAUTIONARY WINDS AND SEAS
SATURDAY NIGHT INTO SUNDAY. THESE WINDS AND SEAS ARE THEN
ANTICIPATED TO CONTINUE BUILDING TO POTENTIAL ADVISORY LEVELS
SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Local storm report, Oct 8, 8:44 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
944 AM EDT WED OCT 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TORNADO          PANAMA CITY BEACH       30.17N 85.79W
10/08/2008                   BAY                FL   PUBLIC

            BRIEF TORNADO TOUCHED DOWN AT PANAMA CITY BEACH AND
            DISSIPATED AS IT MOVED INLAND. NO REPORTS OF DAMAGE OR
            INJURIES.

&&

FOURNIER
Local storm report, Oct 8, 9:19 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 AM EDT WED OCT 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TORNADO          PANAMA CITY             30.17N 85.67W
10/08/2008                   BAY                FL   LAW ENFORCEMENT

            DAMAGE REPORTS TO BAYPOINT SUBDIVISION NEAR SAINT ANDREW
            STATE PARK. WINDOWS BLOWN OUT AT ONE OR MORE HOMES. ROOF
            DAMAGE TO A BUSINESS BUILDING. SEVERAL TREES AND POWER
            LINES DOWN.

&&

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:23 AM CDTTornado WarningTAEBay17 min
Oct 8, 9:10 AM CDTTornado WarningTAEFranklin20 min
Oct 8, 9:14 AM CDTSpecial Marine WarningTAE31 min
Oct 8, 12:48 PM CDTSevere Thunderstorm WarningTAEHolmes, Washington57 min
Oct 8, 1:53 PM CDTSevere Thunderstorm WarningTAEJackson52 min
Oct 8, 2:21 PM CDTTornado WarningTAEJackson24 min
Oct 8, 2:51 PM CDTTornado WarningTAEJackson39 min
Oct 8, 4:11 PM CDTTornado WarningTAEJackson49 min
Oct 8, 4:32 PM CDTTornado WarningTAEJefferson, Leon28 min
Oct 8, 6:32 PM CDTSpecial Marine WarningTAE58 min
Oct 8, 6:32 PM CDTTornado WarningTAEFranklin33 min
Oct 8, 3:21 PM CDTTornado WarningTAEDecatur, Seminole54 min
Oct 8, 4:12 PM CDTTornado WarningTAEBaker, Decatur, Grady, Mitchell48 min
Oct 8, 4:52 PM CDTSevere Thunderstorm WarningTAEDecatur38 min
Oct 8, 5:37 PM CDTSevere Thunderstorm WarningTAEDecatur, Grady18 min
Oct 8, 11:47 AM CDTTornado WarningTAECoffee28 min
Oct 8, 11:56 AM CDTTornado WarningTAEDale34 min
Oct 8, 12:25 PM CDTTornado WarningTAEDale35 min
Oct 8, 12:57 PM CDTTornado WarningTAEDale, Henry33 min
Oct 8, 1:08 PM CDTTornado WarningTAEDale, Henry, Houston37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.